Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 33, NWS Tucson, AZ

September 16, 2019Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 16, 2019, 4:03 PM MST for Pima County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2019, 4:03 PM MST (23:03 UTC)
Expired
Sep 16, 2019, 7:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 74 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 5:28 PM MSTHEAVY RAIN 07 Sw Picture Rocks, AZMINOR FLOODING ACROSS MANVILLE RD BETWEEN MUSKET RD AND SASSY DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1808 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

031 
WGUS55 KTWC 162303
FFWTWC
AZC019-170200-
/O.NEW.KTWC.FF.W.0033.190916T2303Z-190917T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
403 PM MST Mon Sep 16 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  North central Pima County in southeastern Arizona...

* Until 700 PM MST.

* At 402 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Marana, Saguaro National Park West, Tucson Estates and Picture
  Rocks.

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3241 11120 3232 11114 3226 11112 3218 11135
      3234 11136

$$

JRM
2 follow-up statements
440 
WGUS75 KTWC 162359
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
459 PM MST Mon Sep 16 2019

AZC019-170200-
/O.CON.KTWC.FF.W.0033.000000T0000Z-190917T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
459 PM MST Mon Sep 16 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
NORTH CENTRAL PIMA COUNTY...

At 457 PM MST, the public reported flash flooding occurring in and 
around Picture Rocks. Up to two inches of rain have already fallen. 
Flash flooding is already occurring.

Some locations that will experience flooding include...
Marana, Saguaro National Park West, Tucson Estates and Picture Rocks.

Additional rainfall amounts of up to one half inch are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3241 11120 3232 11114 3226 11112 3218 11135
      3234 11136

$$

JRM
549 
WGUS75 KTWC 170151
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
651 PM MST Mon Sep 16 2019

AZC019-170201-
/O.EXP.KTWC.FF.W.0033.000000T0000Z-190917T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
651 PM MST Mon Sep 16 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL PIMA COUNTY WILL EXPIRE
AT 700 PM MST...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3241 11120 3232 11114 3226 11112 3218 11135
      3234 11136

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:50 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 16, 2:50 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
250 PM MST Mon Sep 16 2019

.SYNOPSIS...Scattered showers and thunderstorms ending tonight.
Isolated afternoon thunderstorms Tuesday through Thursday east of
Tucson. Dry conditions this weekend followed by isolated to
scattered thunderstorms next Monday. Seasonably warm daytime
temperatures this week.

&&

.DISCUSSION...Scattered strong to severe thunderstorms were ongoing
across portions of the Tohono O'odham Nation and southern Pinal
County at this time. Other showers and thunderstorms were occurring
across southern Cochise County westward into Santa Cruz County.
These showers and thunderstorms were generally moving east to
northeast around 10 mph. Expect the intensity of thunderstorms to
gradually decrease during the next few hours. However, scattered
showers/tstms will continue well into this evening before
dissipating late tonight. Dry conditions to prevail Tuesday morning.

A broad upper trough is progged to prevail over the western CONUS
Tuesday into Wednesday. Various 16/12Z model moisture fields suggest
residual moisture will remain sufficient to support isolated
afternoon showers/tstms Tuesday into Wednesday east of Tucson. The
upper trough should amplify over the Intermountain West on Thursday.

As was the case with model solutions of 24 hours ago, the 16/12Z
GFS/GEFS and ECMWF/EPS suggested the potential for somewhat greater
coverage of showers/ tstms east of Tucson on Thursday. The GFS/GEFS
continues to remain somewhat more robust versus the ECMWF/EPS
regarding the northward moisture transport across the area ahead of
the deepening trough. For this forecast issuance, have maintained
isolated to scattered showers/tstms east of Tucson Thursday
afternoon and evening.

Dry conditions should occur across much of southeast Arizona Friday
under continued southwesterly flow aloft. The exception is across
the White Mountains where isolated thunderstorms may develop Friday
afternoon. Expect dry conditions area-wide this weekend under
generally westerly flow aloft. Thereafter, there continued to be
differences between the GFS/GEFS and ECMWF/EPS regarding the extent
of northward moisture transport into this forecast area next Monday.
Per coordination with neighboring WFO's, have opted for isolated to
scattered showers/tstms next Monday. However, forecast confidence
regarding this scenario is fairly low, and thus would not be
surprised that subsequent forecasts will adjust accordingly.

Forecast high temperatures Tuesday into next Monday are generally
characterized to average within a few degrees of seasonal normals
depending upon location.

&&

.AVIATION...Valid through 18/00Z.
Scattered -TSRA/-SHRA into this evening then isolated -TSRA/-SHRA
mainly east of a KSAD-KDUG line 06-12Z Tuesday. Isolated -TSRA/-SHRA
Tuesday afternoon east of KTUS. Cloud decks into this evening and
Tuesday afternoon 8k-12k ft MSL, and cloud decks mainly above
15k ft MSL at other times. Aside from thunderstorm gusts briefly to
45 kts, Surface wind variable in direction mainly under 12 kts
through Tuesday afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms ending late
tonight. Isolated afternoon thunderstorms Tuesday through Thursday
east of Tucson. Dry conditions this weekend followed by isolated to
scattered thunderstorms next Monday. Seasonably warm daytime
temperatures this week. Light terrain driven winds to prevail except
for breezier conditions on Thursday afternoon across western Pima
County.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Francis

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 16, 11:12 AM MST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1112 AM MST Mon Sep 16 2019

AZZ502>504-515-161900-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
1112 AM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL NOON
MST...

At 1111 AM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Three Points, or 25 miles northwest of Green
Valley, moving northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Three Points and San Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3175 11150 3206 11155 3219 11124 3185 11124
TIME...MOT...LOC 1811Z 240DEG 6KT 3199 11141

Zell
Special weather statement, Sep 16, 12:57 PM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1257 PM MST Mon Sep 16 2019

AZZ503-504-513-162045-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1257 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 145 PM MST...

At 1256 PM MST, Doppler radar was tracking a strong thunderstorm near
Tubac, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sahuarita, Green Valley, Tubac, Rio Rico, Patagonia Lake State Park,
Tumacacori, Amado, Madera Canyon and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3145 11113 3181 11123 3190 11092 3147 11079
TIME...MOT...LOC 1956Z 251DEG 9KT 3155 11108

RH
Special weather statement, Sep 16, 1:39 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
139 PM MST Mon Sep 16 2019

AZZ505-162130-
South Central Pinal County including Eloy/Picacho Peak State Park-
139 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
230 PM MST...

At 138 PM MST, Doppler radar was tracking a line of strong
thunderstorms near Red Rock and Picacho Peak State Park, or 14 miles
northwest of Marana, moving northeast at 10 mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms.

Locations impacted include...
Eloy, Picacho, Picacho Peak State Park and Red Rock.

LAT...LON 3251 11137 3273 11165 3284 11151 3251 11120
TIME...MOT...LOC 2038Z 235DEG 7KT 3257 11135

Zell
Special weather statement, Sep 16, 2:18 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
218 PM MST Mon Sep 16 2019

AZZ507-513-162145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
218 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
245 PM MST...

At 218 PM MST, Doppler radar was tracking a strong thunderstorm over
Whetstone, or 12 miles northwest of Sierra Vista, moving east at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Whetstone, Huachuca City, St. David, Kartchner Caverns State Park,
Fort Huachuca, Fairbank and Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3160 11045 3182 11045 3194 11021 3160 11012
TIME...MOT...LOC 2118Z 251DEG 9KT 3172 11037

RH
Special weather statement, Sep 16, 2:57 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
257 PM MST Mon Sep 16 2019

AZZ505-162245-
South Central Pinal County including Eloy/Picacho Peak State Park-
257 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 345 PM
MST...

At 256 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Coolidge Airport, or 15 miles southeast of
Florence. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly remote areas of central Pinal
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3275 11123 3287 11141 3301 11122 3284 11103
TIME...MOT...LOC 2156Z 242DEG 3KT 3284 11126

JRM
Special weather statement, Sep 16, 3:18 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
318 PM MST Mon Sep 16 2019

AZZ504-162300-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
318 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
400 PM MST...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm near
Saguaro National Park West, or 7 miles south of Marana. This storm
was nearly stationary.

Half inch hail and winds in excess of 40 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Tucson, Marana, Casas Adobes, Flowing Wells, Tortolita, Saguaro
National Park West and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3225 11117 3232 11125 3245 11112 3229 11100
TIME...MOT...LOC 2217Z 243DEG 3KT 3230 11116

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 11:12 AM MSTSpecial Weather StatementTWCPima48 min
Sep 16, 12:57 PM MSTSpecial Weather StatementTWCSanta Cruz48 min
Sep 16, 1:01 PM MSTSevere Thunderstorm WarningTWCPima34 min
Sep 16, 1:20 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz115 min
Sep 16, 1:39 PM MSTSpecial Weather StatementTWCPinal51 min
Sep 16, 1:52 PM MSTSevere Thunderstorm WarningTWCPima, Pinal38 min
Sep 16, 1:52 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Sep 16, 1:54 PM MSTDust Storm WarningTWCPima, Pinal66 min
Sep 16, 2:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min
Sep 16, 2:18 PM MSTSpecial Weather StatementTWCCochise27 min
Sep 16, 2:21 PM MSTAreal Flood AdvisoryTWCPima, Pinal84 min
Sep 16, 2:27 PM MSTSevere Thunderstorm WarningTWCPinal48 min
Sep 16, 2:47 PM MSTFlash Flood WarningTWCPinal118 min
Sep 16, 2:57 PM MSTSpecial Weather StatementTWCPinal48 min
Sep 16, 3:18 PM MSTSpecial Weather StatementTWC42 min
Sep 16, 3:27 PM MSTSevere Thunderstorm WarningTWCPima48 min
Sep 16, 3:43 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Sep 16, 4:09 PM MSTSpecial Weather StatementTWC36 min
Sep 16, 4:13 PM MSTSpecial Weather StatementTWCCochise32 min
Sep 16, 4:29 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Sep 16, 4:39 PM MSTAreal Flood AdvisoryTWCPima116 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.